Skip to main content
    • Aa
    • Aa

Resolving acyclic images of three-manifolds

  • J. L. Bryant (a1) and R. C. Lacher (a1)

Our main result is that a locally contractible Z2-acyclic image of a 3-manifold without boundary is the cell-like image of a 3-manifold without boundary (all mappings being proper). Consequently, such images are generalized 3-manifolds (that is, finite-dimensional and Z-homology 3-manifolds). A refinement of the proof allows the omission of the Z2-acyclicity hypothesis over a zero-dimensional set; an application is the result of D. R. McMillan, Jr., to the effect that a generalized 3-manifold with compact zero-dimensional singular set admits a resolution if and only if a deleted neighbourhood of the singular set embeds in a compact, orientable 3-manifold.

Hide All
(1)Ancel F. D. The locally flat approximation of cell-like embedding relations. Doctoral Thesis (Madison, University of Wisconsin, 1976).
(2)Ancel F. D. and Cannon J. W. The locally flat approximation of cell-like embedding relations. Ann. of Math. 109 (1979), 6186.
(3)Armentrout S. Cellular decompositions of 3-manifolds that yield 3-manifolds. Mem. Amer. Math. Soc. 107 (1971).
(4)Bredon G. E. Wilder manifolds are locally orientable. Proc. Nat. Acad. Sci. U.S. 63 (1969), 10791081.
(5)Bryant J. L. and Lacher R. C. Resolving 0-dimensional singularities in generalized manifolds. Math. Proc. Cambridge Philos. Soc. 83 (1978), 403413.
(6)Cannon J. W. Shrinking cell-like decompositions of manifolds: co-dimension three. Ann. of Math. (2) 110 (1979), 83112.
(7)Cannon J. W. The recognition problem: What is a topological manifold? Bull. Amer. Math. Soc. 84 (1978), 832866.
(8)Cannon J. W., Bryant J. L. and Lacker R. C. The structure of generalized manifolds having nonmanifold set of trivial dimension. Geometric Topology, ed. Cantrell J. C. (Academic Press, 1979), pp. 261303.
(9)Hempel J. 3-manifolds. Annals of Math. Studies 86 (Princeton, N.J., Princeton University Press).
(10)Kozlowski G. and Walsh J. J. The cell-like mapping problem, Bull. Amer. Math. Soc. (2) 2 (1980), 315316.
(11)Lacher R. C. Cell-like mappings and their generalizations. Bull. Amer. Math. Soc. 83 (1977), 495552.
(12)Lacher R. C. Resolutions of generalized manifolds. Proc. Geometric Topology Conference, Warsaw, 1978.
(13)Magnus W., Karass A. and Solitar D. Combinatorial Group Theory (New York, Interscience, 1966).
(14)McMillan D. R. Jr Strong homotopy equivalence of 3-manifolds. Bull. Amer. Math. Soc. 23 (1967), 718722.
(15)McMillan D. R. Jr Compact, acyclic subsets of 3-manifolds. Michigan Math. J. 16 (1969), 129136.
(16)McMillan D. R. Jr Acyclicity in three-manifolds. Bull. Amer. Math. Soc. 76 (1970), 942964.
(17)Milnor J. A unique decomposition theorem for 3-manifolds. Amer. J. Math. 84 (1962), 17.
(18)Quinn F. Resolutions of homology manifolds. Notices American Math. Soc. 26 (1978), Abstract 763–57–9, p. A-130.
(19)Skljarenko E. G. Almost acyclic mappings. Mat. Sbornik 75 (117) (1968), 296302 = Math. USSR-Sbornik 4 (1968), 267–272.
(20)Wilder R. L. Amer. Math. Soc. Colloq. Publ. vol. 32 (American Mathematical Society, Providence, R.I., 1949).
(21)Lacher R. C. Some mapping theorems. Trans. Amer. Math. Soc. 195 (1974), 291303.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 2 *
Loading metrics...

Abstract views

Total abstract views: 30 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 20th October 2017. This data will be updated every 24 hours.